Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 37, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 1, 2022, 1:19 PM MDT for Mora County, San Miguel County, New Mexico. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2022, 1:19 PM MDT (19:19 UTC)
- Expired
- Jul 1, 2022, 7:15 PM MDT
- In force
- 6 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mora County, NM, San Miguel County, NM
The radar
The Albuquerque radar (KABX), 147 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 3:15 PM MDT | FLASH FLOOD | 2 Wsw Tierra Monte, NM | WIDESPREAD FLOODING OBSERVED ALONG HIGHWAY 105 APPROXIMATELY 1/2 MILE WEST OF 94 JUNCTION. DRAINAGES WELL OUT OF THEIR BANKS. BARN FLOODED. |
| Jul 1, 3:45 PM MDT | FLASH FLOOD | 1 Nne Rociada, NM | HIGHWAY 105 CLOSED AT MM 3.8 DUE TO FLASH FLOODING. |
| Jul 1, 4:00 PM MDT | FLASH FLOOD | 1 Nw Rociada, NM | WATER AND DEBRIS OVER COUNTY ROAD A4B. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 111 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 3915 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
321
WGUS55 KABQ 011919
FFWABQ
NMC033-047-012315-
/O.NEW.KABQ.FF.W.0037.220701T1919Z-220701T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
119 PM MDT Fri Jul 1 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Hermits Peak-Calf Canyon burn scar in...
South Central Mora County in northeastern New Mexico...
Northwestern San Miguel County in northeastern New Mexico...
* Until 515 PM MDT.
* At 119 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Hermits Peak-Calf Canyon Burn Scar near Gascon
and Rociada. Between 1 and 2 inches have fallen near Gascon.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will impact the Manuelitas
Creek and Rio San Jose drainages. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Hermits
Peak-Calf Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak-Calf Canyon Burn Scar.
* Some locations that will experience flash flooding include...
El Porvenir, Tierra Monte, Sapello, Montezuma, San Ignacio,
Rociada, Gallinas and Manuelitas.
This includes the following highways...
State Road 94 between Mile Markers 1 and 9.
State Road 266 between Mile Markers 0 and 6.
State Road 276 between Mile Markers 0 and 5.
State Road 518 between Mile Markers 7 and 20.
State Road 65 between Mile Markers 4 and 14.
State Road 105 between Mile Markers 0 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak-Calf
Canyon fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3587 10553 3587 10532 3588 10529 3590 10526
3585 10523 3579 10521 3574 10522 3566 10524
3564 10526 3565 10535 3568 10544 3569 10550
3571 10554 3573 10556 3578 10556 3581 10558
3586 10558
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
113 follow-up statements
060
WGUS75 KABQ 012022
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
222 PM MDT Fri Jul 1 2022
NMC033-047-012315-
/O.CON.KABQ.FF.W.0037.000000T0000Z-220701T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-
222 PM MDT Fri Jul 1 2022
...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR
REMAINS IN EFFECT UNTIL 515 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL
MORA AND NORTHWESTERN SAN MIGUEL COUNTIES...
At 222 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the Hermits Peak Calf Canyon Burn Scar. Between 0.75 and
1.5 inches of rain have fallen. Additional rainfall amounts of 0.5
to 1 inch are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
Excessive rainfall over the burn scar will impact in the Manuelitas
Creek and Rio San Jose drainages as well as Rito Colorado, Deer
Creek, Rito Chavez and Porvenir Canyon. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Hermits Peak Calf
Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak Calf Canyon Burn Scar.
Some locations that will experience flash flooding include...
El Porvenir, Tierra Monte, Sapello, Montezuma, San Ignacio,
Rociada, Gallinas and Manuelitas.
This includes the following recreation areas...
E.V. Long Campground and El Porvenir Campground.
This includes the following highways...
State Road 94 between Mile Markers 1 and 9.
State Road 266 between Mile Markers 0 and 6.
State Road 276 between Mile Markers 0 and 5.
State Road 518 between Mile Markers 7 and 20.
State Road 65 between Mile Markers 4 and 14.
State Road 105 between Mile Markers 0 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak Calf
Canyon fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3587 10553 3587 10532 3588 10529 3590 10526
3585 10523 3579 10521 3574 10522 3566 10524
3564 10526 3565 10535 3568 10544 3569 10550
3571 10554 3573 10556 3578 10556 3581 10558
3586 10558
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$302
WGUS55 KABQ 012311
FFWABQ
NMC033-047-020115-
/O.EXT.KABQ.FF.W.0037.000000T0000Z-220702T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
511 PM MDT Fri Jul 1 2022
The National Weather Service in Albuquerque has extended the
* Flash Flood Warning for...
The Hermits Peak Calf Canyon burn scar in...
South Central Mora County in northeastern New Mexico...
Northwestern San Miguel County in northeastern New Mexico...
* Until 715 PM MDT.
* At 511 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Hermits Peak Calf Canyon Burn Scar had
diminished but light to briefly moderate rain will continue.
Between 1.0 and 2.5 inches of rain have fallen. Additional
rainfall amounts of 0.10 to 0.50 inch are possible in the warned
area. Flash flooding is ongoing and will continue into the early
evening.
Excessive rainfall over the burn scar will impact the Manuelitas
Creek and Rio San Jose drainages as well as Rito Colorado, Deer
Creek, Rito Chavez and Porvenir Canyon. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Hermits
Peak Calf Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak Calf Canyon Burn Scar.
* Some locations that will experience flash flooding include...
El Porvenir, Tierra Monte, Sapello, Montezuma, San Ignacio,
Rociada, Gallinas and Manuelitas.
This includes the following recreation areas...
E.V. Long Campground and El Porvenir Campground.
This includes the following highways...
State Road 94 between Mile Markers 1 and 9.
State Road 266 between Mile Markers 0 and 6.
State Road 276 between Mile Markers 0 and 5.
State Road 518 between Mile Markers 7 and 20.
State Road 65 between Mile Markers 4 and 14.
State Road 105 between Mile Markers 0 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak Calf
Canyon fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3587 10553 3587 10532 3588 10529 3590 10526
3585 10523 3579 10521 3574 10522 3566 10524
3564 10526 3565 10535 3568 10544 3569 10550
3571 10554 3573 10556 3578 10556 3581 10558
3586 10558
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$889
WGUS75 KABQ 020110
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
710 PM MDT Fri Jul 1 2022
NMC033-047-020120-
/O.EXP.KABQ.FF.W.0037.000000T0000Z-220702T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-
710 PM MDT Fri Jul 1 2022
...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR
WILL EXPIRE AT 715 PM MDT THIS EVENING FOR SOUTH CENTRAL MORA AND
NORTHWESTERN SAN MIGUEL COUNTIES...
Thunderstorms with heavy rain have diminished. Spotty light rain may
continue but is not expected to contribute to additional flooding.
Please continue to heed remaining road closures and do not cross
areas where water covers the roadway.
A Flood Watch remains in effect until 900 PM MDT for portions of
north central and northeast New Mexico.
LAT...LON 3587 10553 3587 10532 3588 10529 3590 10526
3585 10523 3579 10521 3574 10522 3566 10524
3564 10526 3565 10535 3568 10544 3569 10550
3571 10554 3573 10556 3578 10556 3581 10558
3586 10558
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 11:31 AM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 1, 11:31 AM MDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1131 AM MDT Fri Jul 1 2022 .AVIATION... 18Z TAF CYCLE VFR conditions prevail and are forecast to persist outside of scattered/numerous storms this afternoon/evening, where MVFR conditions are likely. Short-lived IFR conditions can not be ruled out with the stronger storms. Thunderstorm impacts are unlikely at KTCC and KROW and most likely at KLVS and KGUP, followed by KSAF and KAEG. 11 && .PREV DISCUSSION...951 AM MDT Fri Jul 1 2022... .UPDATE... Updated forecast to include the southwest mountains and the San Agustin Plains and adjacent lowlands in a Flash Flood Watch for this afternoon/evening due to slow storm motion, above normal PWATs, modeled qpf and burn scar considerations. Otherwise, forecast on track. 11 && .PREV DISCUSSION...241 AM MDT Fri Jul 1 2022... .SYNOPSIS... Beginning today and into the holiday weekend, high pressure in the upper levels of the atmosphere will shift east of New Mexico. As a result, monsoon moisture will increase over New Mexico with higher chances for showers and thunderstorms through early next week. The highest chances for rain and thunderstorms will stretch from the southwest mountains into the northern mountains and northeast highlands with scattered activity filling in between each day. Locally heavy rainfall will be possible each day, and this could lead to excessive runoff or even flash flooding for some steep terrain and other vulnerable areas. Temperatures will remain slightly below average in western New Mexico while eastern areas remain closer to normal. && .DISCUSSION... SHORT TERM...(TODAY THROUGH SATURDAY)... Water vapor imagery shows the monsoon plume situated more directly over western and central NM this morning, allowing for an expected rise in PWATs to ~1.00" today and above 1.00" this weekend. Meanwhile, a convective outflow boundary has pushed southward into east-central NM. This will be an interesting feature to watch regarding afternoon storm activity today. The NAM12 and HiRES-ARW in particular are picking up on the higher Td's in the mid-upper 50s, generating greater instability later today highlighted by SBCAPE 800- 1200 J/kg. However, other model solutions show lower instability, but are initializing with slightly lower Td's closer to 50 this morning. Thus, these solutions are showing weaker storms rolling off the Sangre de Cristo's over the northeastern plains. Have hedged the forecast toward the higher instability solution given the higher Td's being observed behind the front and at Clayton so far. Regardless, these storms forming off the Sangre de Cristo Mountains will be under the influence of stronger steering flow pushing them eastward over Colfax, Harding, and Union Counties late today and evening. The question is how heavy the rainfall will be with these storms. Meanwhile, typical afternoon convection is expected to initiate over the high terrain of western and northern NM near the noon hour. Weaker steering flow will allow for slower and more erratic storm motions, with activity spreading to nearby valley locations late in the day and through the evening. Given the higher atmospheric moisture, greater storm coverage, and slower storm motions, will continue the Flood Watch for the Cerro Pelado, Cooks Peak and HPCC burn scars. There is a small expansion to include the Northeast Highlands for drainages from the HPCC burn scar that empty into this zone near Las Vegas. Friday's convection will slowly taper off through the evening. Saturday will see a rinse off and repeat forecast as the monsoon plume holds steady over NM. A centroid of the upper high looks to be over southeastern NM Saturday with an easterly wave over the TX Big Bend area. This will keep storm activity focused over the western and northern high terrain. Storm motions will be weakest over the Gila NF, becoming more NE/ENE further north over the Sangre de Cristo Mountains. The eastern plains will remain dry as a result, outside of storms moving east off the Sangre de Cristo's over far northeastern NM. LONG TERM...(SUNDAY THROUGH THURSDAY)... High pressure aloft is expected to be centered over the Gulf Coast on Sunday with the upper low just offshore of WA/OR. This will keep a light SSW to NNE flow over NM with above average PWATs (generally 0.8 to 1.1 inch) forecast to linger over much of the forecast area. The mid level flow will not be all that strong and some erratic deviations could occasionally drift up into the southern to central parts of the state while northern zones would be more prone to observe faster paced cells. Storms would follow a fairly climatological spatial distribution, being most concentrated from the southwestern to the northern mountains Sunday afternoon with locally heavy rainfall being at the forefront of concerns, and of course subsequent burn scar flash flooding. Little movement or alteration with the upper level features in the Pacific Northwest states and the Gulf Coast will result in only small modifications to the thunderstorm coverage on Monday. The Sacramentos could observe higher chances, but remaining zones would fare similarly to Sunday per a blend of POP guidance. A possible weak shortwave arriving from the south could bring PWATs up more, but confidence is not all that high on the specifics with this potential perturbation. The upper high will begin to sprawl over more of the southeastern states into Tuesday and Wednesday. Some drier air may eventually work into northwestern zones by Wednesday, but overall the coverage and distribution of storms is not expected to alter too much. However, into Thursday and more-so into Friday, the upper high is projected to re-establish itself over the Four Corners. This would imply potentially more drying in northwestern NM zones, and with the strength of the high expected to exceed 600 decameters by Friday, subsidence would pose much more difficulty for storms to form. 24/52 && .FIRE WEATHER... Daily rounds of afternoon convection increase in coverage and intensity today and through the Fourth of July holiday. The monsoon plume is situated more directly over New Mexico, allowing for the greater coverage in storms along with higher atmospheric moisture producing good to excellent recoveries. Afternoon storms will initiate over the high terrain first, before drifting over surrounding lower elevations. Steering flow will be weakest over western NM, becoming NE/ENE 5-15 mph over the northern mountains. With all factors considered, the threat of burn scar flash flooding increases today through the first half of next week. Thereafter, the upper high slowly loses shape and begins redeveloping over the Four Corners and UT late next week. A steady downtrend in storm coverage is expected, with backdoor frontal intrusions into eastern NM favored. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for the following zones... NMZ208-211-214-215-229-241. &&
In the hours before
Special weather statement, Jul 1, 1:14 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
114 PM MDT Fri Jul 1 2022
NMZ214-215-011945-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
114 PM MDT Fri Jul 1 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SAN
MIGUEL AND SOUTHWESTERN MORA COUNTIES THROUGH 145 PM MDT...
At 114 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gascon, or 8 miles southwest of Mora. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mora, Tierra Monte, Ledoux, Morphy Lake State Park, Gascon,
Cleveland, Holman, South Carmen, Rociada and Monte Aplanado.
This includes the following highways...
State Road 94 between Mile Markers 4 and 18.
State Road 105 between Mile Markers 0 and 9.
State Road 276 between Mile Markers 0 and 5.
State Road 434 near Mile Marker 0.
State Road 518 between Mile Markers 16 and 21, and between Mile
Markers 28 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3588 10523 3588 10524 3587 10523 3588 10522
3587 10522 3584 10519 3584 10521 3583 10522
3576 10546 3592 10559 3606 10539
TIME...MOT...LOC 1914Z 230DEG 4KT 3590 10545
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 6:40 PM MDT | Special Weather Statement | ABQ | 35 min | |
| Jun 30, 7:40 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel, Taos | 5 hr |
| Jul 1, 12:00 PM MDT | Flash Flood Warning | ABQ | Mora, Taos | 4 hr |
| Jul 1, 12:42 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Jul 1, 1:14 PM MDT | Special Weather Statement | ABQ | Mora | 31 min |
| Jul 1, 1:49 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Jul 1, 1:53 PM MDT | Special Weather Statement | ABQ | Colfax | 37 min |
| Jul 1, 2:05 PM MDT | Areal Flood Advisory | ABQ | Cibola | 3 hr |
| Jul 1, 2:31 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Jul 1, 3:04 PM MDT | Areal Flood Advisory | ABQ | Cibola | 3 hr |
| Jul 1, 3:19 PM MDT | Areal Flood Advisory | ABQ | Colfax, Union | 3 hr |
| Jul 1, 4:43 PM MDT | Flash Flood Warning | ABQ | Colfax, Union | 3 hr |
| Jul 1, 4:55 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 3 hr |
| Jul 1, 5:01 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 3 hr |
| Jul 1, 5:14 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 3 hr |
| Jul 1, 5:22 PM MDT | Areal Flood Advisory | ABQ | Torrance | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.